High Wind, Floyd
- When
- April 1, 8:55 AM CST to 3:30 PM CST
- Where
- Floyd forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.072, -101.303 (the zone’s center; the record gives no point)
S. on the 10th and resulted in a widespread high wind and blowing dust event over much of the west Texas South Plains.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A potent storm system propagated eastward over the Southern Plains of the U.S. on the 10th and resulted in a widespread high wind and blowing dust event over much of the west Texas South Plains. Sustained wind speeds of 40 mph were common with gusts up to 72 mph recorded per the Texas Tech University West Texas Mesonet and the KVII-TV Schoolnet. These winds caused widespread tree and utility line damage. Structures sustained roof damage in Muleshoe (Bailey County), three semi-trucks were blown off of Interstate 27 near Abernathy (Hale County), and another truck was blown over on Texas Highway 214 just south of Friona (Parmer County). Both the driver of the damaged truck in Parmer County and one truck driver in Hale County were transported to local hospitals for treatment of minor injuries.
Measured severe wind gusts observed across the South Plains included: 72 mph at Lazbuddie (Parmer County), 71 mph at Friona (Parmer County), 68 mph at Hart (Castro County), 67 mph at Tulia (Swisher County), 65 mph at Anton (Hockley County), 65 mph at Dimmitt (Castro County), 65 mph at Silverton (Briscoe County), 64 mph Amherst (Lamb County), 64 mph at Muleshoe (Bailey County), 63 mph at Plainview (Hale County), 62 mph at Turkey (Hall County), 60 mph at Abernathy (Hale County), 60 mph at Childress (Childress County), 60 mph at Floydada (Floyd County), and 58 mph at Olton (Lamb County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 1, 2:59 AM CST, 5 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 359 AM CDT TUE APR 1 2008 .SHORT TERM... COLD FRONT IS NEARLY THROUGH THE ENTIRE CWA WITH DEWPOINTS UP INTO THE 30S IN ITS WAKE. SOME LOWER LEVEL CLOUD COVER IS ATTEMPTING TO SLIDE INTO THE ROLLING PLAINS AND WILL HAVE THEM IN THE GRIDS FOR A SHORT PERIOD OF TIME. BELIEVE THE LOW CLOUDS MOVING INTO THE PANHANDLES WILL HAVE A VERY DIFFICULT TIME REACHING THE SOUTHWESTERN PANHANDLE. OTHERWISE EXPECT A COOLER DAY TODAY WITH HIGHS BACK INTO THE 60S. WINDS WILL BE ON THE BREEZY SIDE THIS MORNING BUT WILL GRADUALLY DISSIPATE INTO THE AFTERNOON AS THEY SHIFT AROUND THROUGH THE EAST. EAST TO SOUTHEAST WINDS TONIGHT WILL BRING BACK THE GULF OF MEXICO MOISTURE THAT WILL BE POISED OVER CENTRAL TEXAS TO SURGE BACK TO THE WEST IN ADVANCE OF A DEVELOPING STORM SYSTEM. A STRONG PIECE OF JET ENERGY WILL MOVE TOWARDS WEST TEXAS TONIGHT AND SHOULD HELP TO INCREASE THE LIFT ASSOCIATED WITH THE STRONG WARM ADVECTION THAT IS EXPECTED TO DEVELOP ACROSS THE SOUTHERN SOUTH PLAINS INTO THE ROLLING PLAINS. WILL HOLD OFF ON ANY THUNDERSTORM MENTION UNTIL AFTER MIDNIGHT AT THIS TIME WITH IT LIKELY HOLDING OFF UNTIL 09Z OR SO. CANT COMPLETELY RULE OUT AN ELEVATED THUNDERSTORMS CAPABLE OF SOME HAIL. LOW TEMPERATURES FOR TONIGHT LEAN HEAVILY ON THE RETURN OF THE MOISTURE AND LOW CLOUDS. LOW CLOUDS SHOULD HELP TO KEEP IT A BIT WARMER. DID NOT ADD FOG TO THE TOMORROW MORNING FORECAST YET. THIS MAY BE AN ISSUE AFTER MIDNIGHT. .LONG TERM... POTENTIAL ACTIVE EARLY PORTION OF THE EXTENDED PERIOD WITH SHOWER AND THUNDERSTORM CHANCES WEDNESDAY INTO THE FIRST HALF OF THURSDAY AND THEN POSSIBLE WIND AND ELEVATED FIRE WEATHER CONCERNS THE SECOND HALF OF THURSDAY. WAA REGIME OVER COOL DOME AT THE SURFACE COULD RESULT IN SOME SHOWERS AND THUNDERSTORMS WEDNESDAY MORNING...WITH LOCATIONS GENERALLY OFF THE CAPROCK MOST FAVORED. SUFFICIENT DEEP-LAYER WIND SHEAR AND PROGGED 600-800 J/KG OF MUCAPE SUGGEST A POTENTIAL FOR ELEVATED STRONG TO SEVERE STORMS...WITH HAIL THE PRIMARY THREAT. THIS FIRST SHOT AT PRECIPITATION IS EXPECTED TO SHIFT MOSTLY NORTH AND EAST OF THE CWA BY EARLY WEDNESDAY AFTERNOON. SOUTHWESTERLY MID-LEVEL FLOW WILL CONTINUE TO INCREASE THROUGH THE DAY WEDNESDAY AS A UPPER TROUGH APPROACHES THE CA COAST. THIS WILL INDUCE SURFACE CYCLOGENESIS IN NORTHERN NM WITH AN ATTENDANT DRYLINE TAKING SHAPE ACROSS EASTERN NM BY LATE AFTERNOON. STILL...WEDNESDAY SHOULD BE A COOL DAY...WITH CLOUDS LIKELY HANGING TOUGH ALL DAY...EXCEPT MAYBE NEAR THE STATE LINE. THIS DRYLINE COULD BE A POTENTIAL FOCUS FOR MORE STORM INITIATION IN EASTERN NM LATE WEDNESDAY AFTERNOON/EVENING. HOWEVER...THE CAP APPEARS TO BE QUITE STRONG...WITH OPERATIONAL WRF-NAM/GFS AND SREF DATA REFUSING TO GENERATE ANY QPF. HOWEVER...AS THE STORM SYSTEM DRAWS CLOSER WEDNESDAY NIGHT...INCREASING LIFT AND STRENGTHENING LLJ WILL LIKELY RESULT IN SCATTERED SHOWER AND THUNDERSTORM DEVELOPMENT...PRIMARILY AFTER MIDNIGHT. AGAIN...MODEL SOUNDINGS SUPPORT THE POTENTIAL FOR STRONG TO SEVERE ELEVATED CONVECTION. IT APPEARS STORM DEVELOPMENT WILL BE MOST FAVORED OVER THE CENTRAL ZONES INITIALLY...BEFORE SHIFTING EAST ACROSS THE ROLLING PLAINS THROUGH THE REMAINDER OF THE MORNING HOURS THURSDAY. PRECIPITATION CHANCES WILL QUICKLY COME TO AN END THURSDAY AFTERNOON AS THE SURFACE LOW AND DRYLINE SHIFT TO THE EAST. IN ITS WAKE...STRONG WESTERLY WINDS WILL DEVELOP. THESE WINDS MAY APPROACH OR EXCEED ADVISORY LEVELS AND COUPLED WITH A DRYING AND WARMING ATMOSPHERE WILL BRING A RETURN OF HEIGHTEN FIRE WEATHER CONCERNS. A COLD FRONT WILL FOLLOW THURSDAY NIGHT AS THE TROUGH SWINGS PAST WITH A COOLER DAY IN STORE FOR FRIDAY. SATURDAY THROUGH MONDAY WILL BE DRY AND AT OR SLIGHTLY ABOVE SEASONAL AVERAGES AS NORTHWEST FLOW BECOMES MORE ZONAL THROUGH THE PERIOD AS A DISTURBANCE MOVES BY TO THE NORTH. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 58 36 70 48 71 / 0 10 10 10 10 TULIA 58 34 60 49 73 / 0 10 20 20 10 PLAINVIEW 61 36 62 52 76 / 0 10 20 20 10 LEVELLAND 63 38 69 54 78 / 0 10 20 20 10 LUBBOCK 62 40 65 55 79 / 0 10 20 20 10 DENVER CITY 64 42 73 56 80 / 0 10 10 20 10 BROWNFIELD 64 41 70 57 80 / 0 10 20 20 10 CHILDRESS 63 41 59 50 77 / 0 10 30 30 30 SPUR 63 42 63 55 82 / 0 20 30 30 20 ASPERMONT 61 46 63 56 81 / 0 20 30 30 20 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 18/23/18
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 550 AM CDT TUE APR 1 2008 TXZ021>044-021100- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 550 AM CDT TUE APR 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY MOISTURE RETURN FROM THE GULF OF MEXICO WILL SET THE STAGE FOR THUNDERSTORM DEVELOPMENT BY EARLY WEDNESDAY MORNING...PRIMARILY OVER THE ROLLING PLAINS. STRONG MIDDLE LEVEL WIND SHEAR AND MODERATE LEVELS OF INSTABILITY WILL SUPPORT STRONG TO SEVERE ELEVATED THUNDERSTORMS...WITH HAIL THE PRIMARY THREAT. THESE THUNDERSTORMS SHOULD SHIFT EAST OF THE AREA THURSDAY AFTERNOON. HOWEVER...AS AN UPPER LEVEL STORM SYSTEM DRAWS CLOSER STRONG TO SEVERE THUNDERSTORMS MAY REDEVELOP EARLY THURSDAY MORNING ACROSS THE CENTRAL OR EASTERN SOUTH PLAINS. THIS ACTIVITY WILL THEN MOVE ACROSS THE ROLLING PLAINS BEFORE EXITING THE AREA TO THE EAST BY AROUND NOON THURSDAY. IN THE WAKE OF THE THUNDERSTORMS...STRONG WESTERLY WINDS AND DRY AIR MAY CREATE CRITICAL FIRE WEATHER CONDITIONS THURSDAY AFTERNOON.
The national radar mosaic for the moment the first event began.
15 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86706, 86707, 86708, 86709, 86710, 86711, 86712, 86713, 86714, 86715, 86716, 86717, 86719, 86720, 86721.